Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 112, NWS Sioux Falls, SD

June 29, 2017Dakota County, Nebraska; Union County, South Dakota; Woodbury County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 29, 2017, 4:26 PM CDT for Dakota County, Nebraska; Union County, South Dakota; Woodbury County, Iowa. It was in force for 49 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2017, 4:26 PM CDT (21:26 UTC)
Expired
Jun 29, 2017, 5:15 PM CDT
In force
49 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Woodbury County, IA, Dakota County, NE, Union County, SD

The radar

The Sioux Falls radar (KFSD), 128 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 4:27 PM CDTHAIL 1.252 Wsw South Sioux City, NEALSO SEVERAL TREE BRANCHES DOWN.
Jun 29, 4:30 PM CDTTSTM WND GST 651 Se South Sioux City, NE
Jun 29, 4:30 PM CDTHAIL 4.252 N Sergeant Bluff, IA
Jun 29, 4:59 PM CDTHAIL 1.25Bronson, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 3:42 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2017-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 712 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2017-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
712 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1324 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

787 
WUUS53 KFSD 292126
SVRFSD
IAC193-NEC043-SDC127-292215-
/O.NEW.KFSD.SV.W.0112.170629T2126Z-170629T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
426 PM CDT THU JUN 29 2017

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Woodbury County in west central Iowa...
  Northeastern Dakota County in northeastern Nebraska...
  Southeastern Union County in southeastern South Dakota...

* Until 515 PM CDT

* At 426 PM CDT, a severe thunderstorm was located over South Sioux
  City, or over Sioux City, moving east at 15 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Sioux City, South Sioux City and Dakota City around 440 PM CDT. 
  Sergeant Bluff around 450 PM CDT. 
  Lawton around 515 PM CDT. 

Other locations impacted by this severe thunderstorm include Bronson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4243 9655 4256 9650 4256 9613 4237 9610
TIME...MOT...LOC 2126Z 271DEG 12KT 4248 9645 

HAIL...1.75IN
WIND...60MPH
 
$$

Weisser
3 follow-up statements
293 
WWUS53 KFSD 292140
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
440 PM CDT THU JUN 29 2017

IAC193-NEC043-SDC127-292215-
/O.CON.KFSD.SV.W.0112.000000T0000Z-170629T2215Z/
Woodbury IA-Dakota NE-Union SD-
440 PM CDT THU JUN 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHWESTERN WOODBURY...NORTHEASTERN DAKOTA AND SOUTHEASTERN
UNION COUNTIES...

At 440 PM CDT, a severe thunderstorm was located near Sioux City,
moving east at 20 mph.

HAZARD...Baseball ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

This severe storm will be near...
  Lawton around 500 PM CDT. 

Other locations impacted by this severe thunderstorm include Bronson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. This storm has the potential to cause
serious injury and significant property damage.

&&

LAT...LON 4243 9655 4256 9650 4256 9613 4237 9610
TIME...MOT...LOC 2140Z 268DEG 19KT 4248 9632 

HAIL...1.75IN
WIND...60MPH
 
$$

Weisser
582 
WWUS53 KFSD 292200
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
500 PM CDT THU JUN 29 2017

IAC193-NEC043-SDC127-292215-
/O.CON.KFSD.SV.W.0112.000000T0000Z-170629T2215Z/
Woodbury IA-Dakota NE-Union SD-
500 PM CDT THU JUN 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHWESTERN WOODBURY...NORTHEASTERN DAKOTA AND SOUTHEASTERN
UNION COUNTIES...

At 459 PM CDT, a severe thunderstorm was located near Lawton, or 11 
miles southeast of Sioux City, moving east at 25 mph. Another storm 
capable of producing quarter sized hail was located near south Sioux 
City.

HAZARD...Two inch hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

this severe thunderstorm will remain over mainly rural areas of
northwestern Woodbury...northeastern Dakota and southeastern Union
Counties, including the following locations: Bronson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. This storm has the potential to cause
serious injury and significant property damage.

&&

LAT...LON 4243 9655 4256 9650 4256 9613 4237 9610
TIME...MOT...LOC 2159Z 282DEG 22KT 4241 9620 

HAIL...2.00IN
WIND...60MPH
 
$$

Weisser
432 
WWUS53 KFSD 292213
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
513 PM CDT THU JUN 29 2017

IAC193-NEC043-SDC127-292223-
/O.EXP.KFSD.SV.W.0112.000000T0000Z-170629T2215Z/
Woodbury IA-Dakota NE-Union SD-
513 PM CDT THU JUN 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WOODBURY...
NORTHEASTERN DAKOTA AND SOUTHEASTERN UNION COUNTIES WILL EXPIRE AT
515 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.  However small hail
and very heavy rain are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
west central Iowa...northeastern Nebraska...and southeastern South
Dakota.

LAT...LON 4243 9655 4256 9650 4256 9613 4237 9610
TIME...MOT...LOC 2213Z 271DEG 12KT 4241 9614 

$$

Weisser

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:28 PM CDT, 58 minutes earlier.

Area forecast discussion, Jun 29, 3:28 PM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
328 PM CDT Thu Jun 29 2017

.SHORT TERM...(This evening through Friday)
Issued at 327 PM CDT Thu Jun 29 2017

The main concern this afternoon and evening is the potential for
scattered strong to severe storms through late this evening. As of
19Z, WV satellite imagery shows a shortwave over central Dakota with
associated cold front just west of our forecast area, extending to
central Nebraska. A secondary wave over central Nebraska is pushing
a warm front north into the area, thus bringing more instability and
moisture. Isolated to scattered high-based showers will continue to
develop ahead of the warm front, located somewhere along Highway 20.
These storms could produce small hail and brief heavy rain.

The area of greatest concern is along the Missouri River Valley and
northwest Iowa. Towering cumulus clouds already building along the
cold front will be the spark for convection initiation, mainly after
3 pm. Steepening lapse rates of 7 to 8 C/km, and perpendicular
strong bulk shear vector to 50 knots will aid in the development of
organized supercells along and ahead the surface boundary. With 0-3
km bulk shear vector from 25-35 knots, and decent 0-1km EHI a
tornado or two cannot be ruled out. Thunderstorms will gradually
diminish from west to east in the nighttime.

Some lingering showers are expected on Friday, mainly east of I-29.
Partly cloudy skies will prevail on Friday with breezy northwesterly
winds. Areas east of I-29 could see isolated showers and
thunderstorms in the afternoon, with diurnal heating and the passage
of a weak shortwave. Highs will generally be in the 70s.

.LONG TERM...(Friday night through Thursday)
Issued at 327 PM CDT Thu Jun 29 2017

There could be a lingering shower or two across southwest Minnesota
through the morning hours on Friday, but the main player will be an
elevated boundary working through in the afternoon hours.  With
atmospheric lapse rates being near moist adiabatic and limited wind
shear, expect storms to remain non-severe.

High pressure will build into the region on Friday night and have
erred toward cooler guidance values. Should see warming trend
through the weekend with a warm front lifting toward the I-90
corridor Sunday evening. This boundary may serve as the focusing
mechanism for thunderstorms across northwest Iowa Sunday evening as
a series of short waves move through the area Sunday night into
Monday.

Storm chances are a bit more conditional on Monday as a stronger cap
looks to be in place.  Models suggest a fairly strong shortwave
moving across the Central Plains on Tuesday, but looks to be focused
well south of the forecast area.

Thereafter, upper level ridge builds across the western half of the
US, leading to warmer and potentially drier conditions.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1236 PM CDT Thu Jun 29 2017

VFR conditions will prevail through the TAF period, but low
ceilings (low to mid clouds) are possible later today. Scattered
showers and thunderstorms are expected this afternoon and evening;
becoming numerous after 00z mostly for KFSD, and KSUX sites. Thunderstorm
chances will slowly diminish from west to east in the overnight
hours. In addition, strong gusty winds to 45 mph are possible with
the storms.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...05
LONG TERM...BT
AVIATION...05
Hazardous weather outlook, Jun 29, 4:20 AM CDT, 12 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
420 AM CDT Thu Jun 29 2017

IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-
052>068-300930-
Lyon IA-Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD-
Bon Homme-
420 AM CDT Thu Jun 29 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, central South Dakota, east central South
Dakota, south central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered showers will spread across the area through
the early afternoon, and persist into tonight. Severe weather is
unlikely.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

IAZ012>014-020>022-031-032-NEZ013-014-SDZ069>071-300930-
Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Dixon-Dakota-Yankton-Clay SD-Union-
420 AM CDT Thu Jun 29 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...Today and Tonight

Scattered showers are expected to develop by this afternoon and
persist through tonight. A few severe storms will be possible,
mainly late afternoon through this evening, with hail up to the
size of quarters and wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Jun 29, 3:59 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
359 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             JEFFERSON               42.60N 96.56W
06/29/2017  E1.25 INCH       UNION              SD   PUBLIC

&&
Local storm report, Jun 29, 4:08 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
408 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             PONCA                   42.57N 96.71W
06/29/2017  E1.50 INCH       DIXON              NE   PUBLIC

&&
Local storm report, Jun 29, 4:10 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
410 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             MITCHELL                43.73N 98.03W
06/29/2017  E0.50 INCH       DAVISON            SD   PUBLIC

&&
Local storm report, Jun 29, 4:13 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
413 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             CORSICA                 43.42N 98.41W
06/29/2017  E1.00 INCH       DOUGLAS            SD   TRAINED SPOTTER

&&
Local storm report, Jun 29, 4:20 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
420 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             SIOUX CITY              42.50N 96.39W
06/29/2017  E0.88 INCH       WOODBURY           IA   TRAINED SPOTTER

&&
Local storm report, Jun 29, 4:25 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
425 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             SIOUX CITY              42.50N 96.39W
06/29/2017  E1.00 INCH       WOODBURY           IA   TRAINED SPOTTER

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:22 PM CDTSevere Thunderstorm WarningFSDDakota, Dixon53 min
Jun 29, 3:48 PM CDTSevere Thunderstorm WarningFSDDakota, Dixon42 min
Jun 29, 4:23 PM CDTTornado WarningFSDDakota37 min
Jun 29, 4:47 PM CDTFlash Flood WarningFSDDakota3 hr
Jun 29, 5:39 PM CDTSevere Thunderstorm WarningFSDDixon36 min
Jun 29, 6:03 PM CDTSevere Thunderstorm WarningFSDDixon27 min
Jun 29, 6:12 PM CDTTornado WarningFSDDixon18 min
Jun 29, 6:27 PM CDTSevere Thunderstorm WarningFSDDixon33 min
Jun 29, 3:41 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas34 min
Jun 29, 3:47 PM CDTSevere Thunderstorm WarningFSDAurora, Douglas28 min
Jun 29, 3:57 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas33 min
Jun 29, 4:06 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas24 min
Jun 29, 4:15 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix, Douglas, Hutchinson30 min
Jun 29, 4:16 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix29 min
Jun 29, 4:40 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix, Douglas, Hutchinson35 min
Jun 29, 5:01 PM CDTSevere Thunderstorm WarningFSDBon Homme, Hutchinson, Yankton29 min
Jun 29, 5:23 PM CDTSevere Thunderstorm WarningFSDBon Homme, Hutchinson, Turner, Yankton37 min
Jun 29, 4:08 PM CDTSevere Thunderstorm WarningFSDPlymouth52 min
Jun 29, 4:46 PM CDTTornado WarningFSDWoodbury29 min
Jun 29, 4:54 PM CDTSevere Thunderstorm WarningFSDSioux51 min
Jun 29, 5:10 PM CDTSevere Thunderstorm WarningFSDWoodbury35 min
Jun 29, 5:29 PM CDTSevere Thunderstorm WarningFSDClay33 min
Jun 29, 5:30 PM CDTTornado WarningFSDWoodbury30 min
Jun 29, 5:43 PM CDTSevere Thunderstorm WarningFSDLyon, Sioux18 min
Jun 29, 5:59 PM CDTSevere Thunderstorm WarningFSDIda, Woodbury22 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Severe Thunderstorm Warnings in South Dakota, 2017Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.